Louisiana, 2021Flash Flooding in Louisiana, May 20, 2021
May 20, 2021 · NWS LIX · 6 events in 2 counties and zones
On May 20th, 2021 a slow moving squall line and cluster of thunderstorms associated with a weak mid-level disturbance delivered torrential rainfall to portions of southeastern Louisiana, resulting in areas of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 20th, 2021 a slow moving squall line and cluster of thunderstorms associated with a weak mid-level disturbance delivered torrential rainfall to portions of southeastern Louisiana, resulting in areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 20, 2:33 AM CST, 8 hours 57 minutes earlier.
Area forecast discussion, May 20, 2:33 AM CST, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
333 AM CDT Thu May 20 2021
.SHORT TERM (Today through Saturday Night) Deep tropical moisture
continues to stream northward coupled with a trough axis over the
area. This trough extends well into the SE gulf. All
watches/advisories will remain in place as another in a line of
rain bands move into the area this morning. Although numbers are
not impressive enough variables are there to give rise to a strong
or isoalted severe and in these tropically soaked environments,
one can never rule out a tornado. But the main focus will continue
to be a rainfall. Amounts are not expected to be impressive but
it won't take impressive numbers to cause problems at the moment.
The amounts of 2 to 3 inches with higher local amounts will
suffice as the line to the west makes its way into the area slowly
and is expected to weaken as it does, but as daylight temps climb
and induce another set of sh/ts where these lines are able to
focus the activity, these numbers could be realized where this
line goes stationary. All of this mess is eventually forced west
as the Bermuda high ridges into the area. This will be a slow
process and may take two days to fully develop. Long story short,
another rain day is possible for the western half of the area
Friday, but Saturday should see most if not the entire area
relatively dry. There will still be the stray shower or
thunderstorm but nothing like what everyone has had to deal with
for a while now.
.LONG TERM (Sunday through Wednesday)...
High pressure will remain in control of the area weather through at
least the first part of the work week. The high pressure and
associated subsidence aloft should suppress local rain chances.
Could see a few showers sneak into western areas on Tuesday, but
chances remain low enough not to mention in the forecast. With no
rain to cool off the afternoon temperatures, and generally only
partly cloudy skies, expect afternoon temperatures to rise into the
mid to upper 80s each afternoon. A few places could cross the 90
degree mark, mainly Sunday and Monday afternoons. Overnight lows
will generally be in the mid to upper 60s north and upper 60s to
lower 70s south, which is near or slightly above normal for this
time of year. Pattern begins to shift again by Wednesday. With
ridging beginning to weaken, isolated showers and thunderstorms will
be possible in the afternoon.
95/DM
&&
.AVIATION...
MVFR cloud deck currently in place will persist through most of the
day today. Meso models indicate that convection currently moving
south to north over southwest Louisiana will gradually shift east
through the early morning hours. Latest TAFs attempt to time out the
start of SHRA and TS impacts, which will likely be a problem into
the afternoon hours. IFR conditions or worse are possible due to
reduced visibility as stronger storms pass over terminals.
MEFFER
&&
.MARINE...moderate to strong onshore flow will continue over the
area through the end of the week. Most areas will have southeast
winds of 20 to 25 knots and gusty conditions. But areas along and
west of the Miss River will be higher with SE winds of 20 to 30kt
and gusts to 35kt at times. These conditions will slowly ease over
the coming days dropping back to around 15kt by the weekend and
possibly lower as we move into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 80 67 82 64 / 90 30 30 0
BTR 80 70 81 67 / 100 60 60 10
ASD 80 70 81 66 / 90 40 30 0
MSY 81 73 81 71 / 100 50 50 10
GPT 80 71 81 68 / 60 20 10 0
PQL 80 69 81 66 / 40 10 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-
046>050-056>061-063>072-075>078.
Coastal Flood Advisory until 1 AM CDT Saturday for LAZ049-050-
057-058-060-061-066>068-072-075-077.
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for LAZ058>061-063>070-072-075>078.
Coastal Flood Warning until 1 AM CDT Saturday for LAZ064-069-070-
076-078.
GM...Small Craft Advisory until 7 PM CDT Friday for GMZ530-532-534-
536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through this evening for MSZ068>071-077-080.
Coastal Flood Advisory until 1 AM CDT Saturday for MSZ081-082.
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for MSZ080>082.
Coastal Flood Warning until 1 AM CDT Saturday for MSZ080.
GM...Small Craft Advisory until 7 PM CDT Friday for GMZ532-534-536-
538-550-552-555-557-570-572-575-577.
&&In the hours before
Special weather statement, May 20, 6:00 AM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
700 AM CDT Thu May 20 2021
LAZ046-049-056>061-063>069-077-201300-
Lower Terrebonne-St. Charles-Ascension-Upper Terrebonne-Lower
Jefferson-St. James-Lower Plaquemines-Western Orleans-Upper St.
Bernard-Iberville-Lower Lafourche-Assumption-St. John The
Baptist-Upper Plaquemines-Upper Lafourche-Upper Jefferson-
700 AM CDT Thu May 20 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. JOHN THE BAPTIST...
SOUTHWESTERN ASCENSION...ST. JAMES...WEST CENTRAL ST. BERNARD...ST.
CHARLES...SOUTHWESTERN ORLEANS...NORTHEASTERN TERREBONNE...
SOUTHEASTERN IBERVILLE...LAFOURCHE...JEFFERSON...NORTHWESTERN
PLAQUEMINES AND ASSUMPTION PARISHES...
At 659 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles southwest of Bayou Cane to 9
miles southwest of Pointe A La Hache. Movement was north at 35 mph.
Winds in excess of 40 mph are possible with these storms. These
winds will be capable of downing trees in saturated soils.
Locations impacted include...
New Orleans, Houma, Thibodaux, Donaldsonville, Napoleonville,
Reserve, Cut Off, Metairie, Hahnville, Laplace, Marrero, Chalmette,
Avondale, Larose, Harvey, Timberlane, Belle Chasse, Galliano,
Jefferson and Gretna.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 202 and 243.
Interstate 55 in Louisiana near mile marker 1.
Interstate 310 between mile markers 1 and 11.
Interstate 610 between mile markers 1 and 4.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3011 9042 3006 9037 3002 9018 3005 8999
2943 8980 2943 8985 2945 8982 2948 8984
2946 8989 2943 8988 2943 8991 2949 8989
2948 8993 2947 8991 2947 8993 2944 8993
2946 8997 2944 8999 2946 9092 3013 9128
TIME...MOT...LOC 1159Z 159DEG 30KT 2951 9086 2949 8991Local storm report, May 20, 8:02 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
902 AM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM TSTM WND GST 12 SSW MANDEVILLE 30.20N 90.12W
05/20/2021 M40 MPH GMZ530 LA MESONET
MESONET STATION XPTN PONTCHARTRAIN CAUSEWAY.
&&Local storm report, May 20, 9:01 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1001 AM CDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND GST 12 SSW MANDEVILLE 30.20N 90.12W
05/20/2021 M42 MPH GMZ530 LA MESONET
MESONET STATION XPTN PONTCHARTRAIN CAUSEWAY.
&&Flash Flood, Ascension
- When
- May 20, 11:30 AM CST to 12:30 PM CST
- Where
- Ascension County, 1.79 mi NW of Dutch Town to 2.3 mi NW of Dutch Town
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.270, -91.000
Report of water in homes off Ridge Road near Prarieville.
Flash Flood, East Baton Rouge
- When
- May 20, 11:42 AM CST to 12:42 PM CST
- Where
- East Baton Rouge County, 0.63 mi WNW of Zion City to 0.53 mi E of Maryland
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.523, -91.160
Report of several roads around the Baton Rouge Airport closed due to flash floodiong.
Flash Flood, East Baton Rouge
- When
- May 20, 11:50 AM CST to 12:50 PM CST
- Where
- East Baton Rouge County, 0.29 mi WNW of Kleinpeter to 0.51 mi WNW of Kleinpeter
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.351, -91.025
Report of road closures on Old Perkins Road East and Baringer Foreman Road in East Baton Rouge Parish.
Flash Flood, East Baton Rouge
- When
- May 20, 11:51 AM CST to 12:51 PM CST
- Where
- East Baton Rouge County, 1.08 mi SSW of Greenwell Spgs to 0.84 mi ESE of Puckett
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.566, -91.007
Report of several roads closed throughout Greenwell Springs.
Flash Flood, Ascension
- When
- May 20, 11:55 AM CST
- Where
- Ascension County, 4.35 mi NE of Lake to 3.95 mi NE of Lake
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.339, -90.793
Roads closed near French Settlement due to high water and flash flooding.
Flash Flood, Ascension
- When
- May 20, 12:00 PM CST to 1:00 PM CST
- Where
- Ascension County, 1.27 mi SW of Prairieville to 0.99 mi W of Hope Villa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.287, -90.984
Several roads closed along highway 73 near Prarieville due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, May 20, 2021$30,000 · EF1 · 3 events
- Winter Storm and Heavy Snow in Montana, May 20 to 22, 202119 events
- High Wind in Nevada, May 20, 2021$15,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in California, May 20, 2021$2,000 · 81 kt wind · 9 events
- Hail in Colorado, May 20, 20213.25 in hail · 8 events
- Hail in Wyoming, May 20, 20211.75 in hail · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20214 events
- Flash Flooding and Damaging Wind in Oklahoma, May 20, 202156 kt wind · 3 events
- Tornadoes and Damaging Wind in Iowa, May 20, 2021EF0 · 3 events
- High Wind in California, May 20, 2021$10,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Nebraska, May 20, 20211 in hail · 2 events
- Damaging Winds in South Dakota, May 20, 202161 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960515, 960516, 960518, 960519, 960520, 960521.